A high school football player has an unusual warning for his fellow athletes: Don't drink too much water.
Reed Standly, a Parish Episcopal High School football player, spent four days in a hospital this summer with hyponatremia, or "water intoxication," a dangerous condition that can cause seizures and even death.
He said he drank lots of water during a preseason workout, but just kept feeling worse. Later that day, his entire body went into severe cramps.
"If you've ever had a charley horse, imagine that in every muscle through your whole body," he said.
Sports-medicine experts say it happens when too much water dilutes the sodium in a person's system.
"The sodium is diluted to a point where the normal metabolic processes in your body shut down," said Dr. Howard Moore, a sports medicine specialist at Baylor University Medical Center in Dallas.
Players need to mix sports drinks such as Gatorade with water when they're working out in the heat, he said. The sports drinks replace the lost electrolytes.
In a statement, Parish Episcopal said the school's coaches and trainers teach players proper hydration techniques and monitor players during practices.
Standly said his experience was his mistake.
He said he remembered hearing all the lessons from his coaches, but simply forgot their advice that day.